Kansas, 2015

Hail and Damaging Wind in Kansas, August 8, 2015

August 8, 2015 · NWS GID · 2 events in 1 county or zone

m. CDT as a wall of 65-70 MPH gusts blasted through town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although severe thunderstorm winds only affected a small portion of North Central Kansas on this Saturday evening, the community of Osborne took a direct hit around 10 p.m. CDT as a wall of 65-70 MPH gusts blasted through town. Notable tree damage resulted, including larger limbs and a few completely uprooted. An empty semi trailer at a local business was tipped over, and a number of power poles were either damaged or snapped. In addition, an airport outbuilding sustained damage and an abandoned mobile home lost most of its roof. In addition to various estimated wind reports, a KSU mesonet station near the north edge of Osborne measured a peak 68 MPH gust. Although wind damage was clearly the main story across town, up to quarter size hail was also reported, along with a quick deluge of 1.50-2.00 of rain. As supported by radar data, damaging winds likely only impacted a narrow corridor as this multicell storm peaked in intensity within no more than 5-10 miles southwest-through-northeast of Osborne, and had weakened considerably by the time it reached the Mitchell County line around 10:30 p.m. CDT.

This severe storm was not the first convection of the day within this six county North Central Kansas area. As early as 4-5 p.m. CDT, non-severe storms brushed into Mitchell County, splitting off the north edges of a more concentrated cluster of strong to severe storms centered just south of the local area. Then a few hours later, additional sub-severe activity flared up over parts of Rooks/Osborne counties. Between 9-10 p.m. CDT, some of this weaker convection merged with a stronger storm tracking northeast out of Ellis County, eventually producing the Osborne wind damage. Once this severe storm dissipated, only weak activity lingered thereafter, with all of North Central Kansas storm-free by 2 a.m. CDT. In the mid-upper levels, a seasonably-typical quasi-zonal flow pattern was in place over Kansas, containing weak, embedded shortwave disturbances along the northern periphery of a subtropical high centered over Texas. At the surface, afternoon/evening convection within northern and western Kansas was largely tied to convergence along a quasi-stationary front. Despite warm mid level air with 700-millibar temperatures running 12-14 C, the presence of a well-mixed, hot and moist airmass featuring afternoon temperatures in the 90s F and dewpoints generally between 65-70 F was enough to breach the cap and result in vigorous, outflow-dominant multicell storms. Around the time of the Osborne wind damage, mesoscale parameters featured at least 1000-2000 J/kg mixed-layer CAPE and around 30 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 8, 5:39 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 8, 5:39 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
639 PM CDT SAT AUG 8 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 237 PM CDT SAT AUG 8 2015

KIND OF A MIXTURE OF CONDITIONS ACROSS THE FORECAST AREA THIS
AFTERNOON. FEW SPRINKLES/LIGHT SHOWERS IN FAR NORTH WITH
TEMPERATURES IN THE 70S...BUT FAR SOUTHERN ROOKS/OSBORNE COUNTY
PROBABLY IN THE MID 90S WITH HIGH DEWPOINTS AND HEAT INDEX VALUES
AROUND OR JUST ABOVE 100 DEGREES. IN THE MIDDLE ITS MOSTLY AREAS
WITH A VARIANCE OF SUNNY TO CLOUDY SKIES.

THE MAIN ISSUE TONIGHT IS SURFACE BOUNDARY ACROSS KANSAS AND ITS
INFLUENCE ON LATE AFTERNOON/EVENING CONVECTIVE. THE BOUNDARY SORT
IS SORT OF HUNG IN FAR SOUTHEAST FORECAST AREA OR AT LEAST NEARBY.
EVENTUALLY THIS FRONT WILL SHOW SIGNS OF LIFE...BUT BELIEVE THAT
IS LATER AS REMNANTS BEHIND OVERNIGHT MCV HAVE STABILIZE THE FAR
SOUTHEAST/EAST SECTIONS OF THE FORECAST AREA. MORE LIKELY SCENARIO
IS DEVELOPING THE THUNDERSTORMS IN THE HEAT OF WESTERN/CENTRAL
KANSAS. THOSE STORMS MAY RIDE NORTH/NORTHEAST INTO THE FAR
SOUTHERN FORECAST...CREATING AT LEAST A RISK FOR A SEVERE WEATHER
FOR A SHORT PERIOD EARLY THIS EVENING ACROSS NORTHERN KANSAS. HRRR
DATA HAS A HANDLE ON THIS AND HAS BEEN CONSISTENT IN HOLDING OFF
UNTIL VERY EARLY EVENING... AS WELL PUSHING THE SEVERE RISK
FURTHER EAST IN SOUTHEAST NEBRASKA BY LATE EVENING. HAVE FOLLOWED
THE PREVIOUS FORECAST WHICH HAD THESE TRENDS TO SOME DEGREE. THE
NORTHERN PART OF THE FORECAST SHOULD CATCH MUCH PRECIPITATION
TONIGHT...BUT SOME LATE NIGHT FOG WILL PROBABLY BE AN ISSUE WITH
NEAR CALM WINDS...AND PLENTY OF RAIN THE LAST FEW DAYS.

SUNDAY WILL NOT BE AS HOT IN THE FAR SOUTH...AND GENERALLY A QUIET
DAY ONCE THE FOG LIFTS. SHORTWAVE RIDING SOUTHEAST IN THE DAKOTAS
MAY SPARK A STORM OR TWO TO MOVE SOUTHEAST AND CLIP THE NORTHERN
PART OF THE FORECAST...AS WELL AS THE WESTERN AREAS. OVERALL
THOUGH NOT AS ACTIVE AS RECENT DAYS IN GENERAL.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 237 PM CDT SAT AUG 8 2015

GUIDANCE SUGGESTS QUASI-ZONAL TO NORTHWESTERLY UPPER TROPOSPHERIC
FLOW WILL BE NOTED OVER THE CENTRAL PLAINS TO START THE LONG-TERM
FORECAST PERIOD AT 00Z MONDAY...WITH UPPER TROPOSPHERIC RIDGING
LIKELY STRENGTHENING/BUILDING OVER THE SOUTHERN PLAINS AND ROCKY
MOUNTAIN RANGE. AN UPPER TROPOSPHERIC SHORT WAVE IS ALSO EXPECTED
NEAR OUR AREA AT 00Z MONDAY...LIKELY CLEARING OUR AREA EARLY MONDAY
MORNING. FOLLOWING THE PASSAGE OF THIS SHORT WAVE...THE
AFOREMENTIONED RIDGE IS EXPECTED TO STRENGTHEN SIGNIFICANTLY OVER MUCH
OF THE CENTRAL CONUS NEXT WEEK.

LINGERING PRECIPITATION STILL APPEARS POSSIBLE SUNDAY NIGHT INTO
EARLY MONDAY MORNING AS THE SHORT WAVE CLEARS THE AREA. GIVEN
THIS...WENT AHEAD WITH 20-30% POPS ACROSS MUCH OF THE CWA. TUESDAY
THROUGH SATURDAY...LITTLE IF ANY SYNOPTIC-SCALE OMEGA IS EXPECTED
ACROSS THE REGION AS THE UPPER TROPOSPHERIC RIDGE STRENGTHENS ACROSS
THE CENTRAL CONUS. LITTLE IF ANY CHANCE FOR PRECIPITATION PRODUCTION
SHOULD RESULT...WITH THE ONLY EXCEPTION PERHAPS BEING ACROSS OUR
EXTREME SOUTHWEST WEDNESDAY INTO WEDNESDAY NIGHT AS HIGH PLAINS
CONVECTION ATTEMPTS TO MOVE INTO THE CWA.

THERMAL ADVECTION THROUGH THE BOUNDARY LAYER IS STILL EXPECTED TO
PROMOTE A NOTICEABLE WARMING TREND ACROSS THE AREA DURING THE LONG-
TERM FORECAST PERIOD. AFTERNOON HIGHS IN THE LOW TO MID 80S ON
MONDAY WILL LIKELY BE REPLACED WITH HIGHS IN THE UPPER 80S AND LOW
90S BY THE WEEKEND. LOWS IN THE 60S ARE ALSO EXPECTED FOR THE MOST
PART DURING THE LONG-TERM FORECAST PERIOD.&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1244 PM CDT SAT AUG 8 2015

COMBINATION OF DEVELOPING CU AND SATELLITE SHOWING INCREASING
CLOUDS WILL LEAD TO MVFR CEILINGS THIS AFTERNOON AND POSSIBLY WELL
INTO THE EVENING. MUCH OF THE RAIN RISK APPEARS TO BE SOUTH OF
BOTH KEAR AND KGRI...WITH LATE NIGHT FOG POTENTIAL INCREASING
AFTER RECENT RAINFALL AND WITH LIGHT WIND EXPECTED. HAVE INCLUDING
VISIBILITY DOWN TO 2 MILES ALTHOUGH IT COULD BE MUCH LESS.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 630 PM CDT SAT AUG 8 2015

AT THIS TIME...MODELS ARE SHOWING THAT THE BRUNT OF THUNDERSTORM
ACTIVITY WILL REMAIN SOUTH OF THE TERMINAL AREAS THIS
EVENING/TONIGHT...SO KEPT OUT ANY TS MENTION. VFR CONDITIONS
CURRENTLY IN PLACE AT BOTH TERMINALS...WITH CONCERN LATE
TONIGHT/EARLY SUNDAY MORNING TURNING TO THE POTENTIAL FOR FOG
DEVELOPMENT. CONFIDENCE IS ON THE LOWER SIDE...AS THERE ARE SOME
WIDE DIFFERENCES BETWEEN MODELS/GUIDANCE WITH WHETHER FOG
DEVELOPS AT ALL...AND HOW VISIBILITIES ARE AFFECTED. HAD INHERITED
A MENTION OF 2SM AND DECIDED TO KEEP THAT GOING. IF FOG
DEVELOPS...ONCE IT DISSIPATES SUNDAY MORNING...VFR CONDITIONS ARE
EXPECTED THE REST OF THE DAY. WINDS THROUGH THE MAJORITY OF THE
PERIOD LOOK TO BE LIGHT/VARIABLE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...NOAA/NWS/MORITZ
LONG TERM...BRYANT
AVIATION...ADP
Hazardous weather outlook, Aug 8, 8:36 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
936 PM CDT SAT AUG 8 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
936 PM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...OVERNIGHT.

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT
ACROSS MOST OF THE OUTLOOK AREA...BUT PRIMARILY SOUTH OF THE
INTERSTATE 80 CORRIDOR IN NEBRASKA...AND SOUTHWARD INTO NORTH
CENTRAL KANSAS. THE OVERALL BEST STORM CHANCES WILL FOCUS WITHIN
NORTH CENTRAL KANSAS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...A FEW STRONG TO MARGINALLY SEVERE STORMS CANNOT BE
RULED OUT...WITH HAIL TO AROUND THE SIZE OF QUARTERS AND WIND
GUSTS TO AROUND 60 MPH BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW CHANCES FOR THUNDERSTORMS EXIST IN THE FORECAST FOR THE ENTIRE
OUTLOOK AREA SUNDAY AFTERNOON AND EVENING. AN ISOLATED STRONG
THUNDERSTORM IS POSSIBLE NORTH OF GRAND ISLAND NEBRASKA SUNDAY
EVENING.

THUNDERSTORM CHANCES RETURN TUESDAY NIGHT INTO WEDNESDAY FOR
LOCATIONS GENERALLY ALONG AND WEST OF A LINE FROM BEAVER CITY
NEBRASKA TO STOCKTON IN KANSAS. SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE THUNDERSTORMS MAY BE NEEDED ON A
LIMITED BASIS TONIGHT...PRIMARILY WITHIN NORTH CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Special weather statement, Aug 8, 3:17 PM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
417 PM CDT SAT AUG 8 2015

KSZ018-019-082200-
MITCHELL KS-OSBORNE KS-
417 PM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSBORNE AND SOUTHERN
MITCHELL COUNTIES UNTIL 500 PM CDT...

AT 415 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF
THUNDERSTORMS OVER PORTIONS OF LINCOLN AND RUSSELL COUNTIES...MOVING
NORTHEAST AT 25 MPH. THESE THUNDERSTORMS MAY MOVE INTO SOUTHEASTERN
OSBORNE AND SOUTHERN MITCHELL COUNTIES THROUGH 5 PM CDT.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TIPTON...HUNTER AND VICTOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN HASTINGS.

&&

LAT...LON 3935 9860 3937 9793 3922 9793 3922 9849
      3913 9849 3913 9864
TIME...MOT...LOC 2115Z 207DEG 21KT 3913 9848

ADP
Special weather statement, Aug 8, 7:59 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
859 PM CDT SAT AUG 8 2015

KSZ018-090230-
OSBORNE KS-
859 PM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSBORNE COUNTY UNTIL
930 PM CDT...

AT 859 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF LURAY...OR 25 MILES NORTH OF RUSSELL...MOVING
NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
OSBORNE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3926 9882 3946 9860 3934 9849 3924 9849
      3918 9873
TIME...MOT...LOC 0159Z 234DEG 10KT 3925 9874

PFANNKUCH
Special weather statement, Aug 8, 8:23 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
923 PM CDT SAT AUG 8 2015

KSZ017-018-090300-
OSBORNE KS-ROOKS KS-
923 PM CDT SAT AUG 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND
SOUTHWESTERN OSBORNE COUNTIES UNTIL 1000 PM CDT...

AT 922 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN CODELL AND NATOMA...OR 17 MILES NORTH OF EMMERAM...MOVING
EAST-NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE... NATOMA AND CODELL...AND RURAL AREAS OF
SOUTHEASTERN ROOKS AND SOUTHWESTERN OSBORNE COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3913 9931 3923 9928 3935 9884 3913 9878
TIME...MOT...LOC 0222Z 255DEG 34KT 3920 9908

PFANNKUCH

The radar

The Grand Island radar (KUEX), 99 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Osborne

When
August 8, 8:55 PM CST to 9:05 PM CST
Where
Osborne County, 1.48 mi NNW of Osborne to Osborne Muni Arpt
Measured
59 kt (68 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
39.450, -98.710

Wind gusts were both estimated and measured between 65 and 70 MPH in the area. There was notable tree damage in Osborne, including larger limbs and a few uprooted trees. An empty semi trailer at a local business was tipped over. A number of power poles were either damaged or snapped. There was damage to an outbuilding located at the airport approximately 1 mile east of town. An abandoned mobile home lost the majority of its roof. The 68 MPH wind gusts was measured by a KSU mesonet site located 1 mile north-northwest of Osborne.

Hail, Osborne

When
August 8, 9:02 PM CST
Where
Osborne County, Osborne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -98.700

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592150, 592151.